Practice Point: Oral phenylephrine, found in Sudafed PE and other over the counter (OTC) cold medicines, is not an effective nasal decongestant.
EBM Pearl: Open-label trials lack blinding by definition and are at risk of bias towards the intervention. An otherwise well-done open-label trial that fails to find benefit is strong evidence that additional trials are not likely to demonstrate benefit either.
If you haven’t heard the news yet, oral formulations of phenylephrine are likely to be pulled from drugstore shelves in the United States. soon. As of September 2023, an FDA advisory committee concluded that oral formulations of phenylephrine are no longer GRASE (Generally Recognized As Safe and Effective) for the treatment of nasal congestion due to a growing body of evidence that the drug is no more effective than placebo. While the FDA has not yet made a final decision to order removal of the drug from their OTC monographs (which would affect labeling), the recommendation is making headlines. However, the lack of efficacy is not actually news from an evidence standpoint.
For starters, the body of evidence is small with very few trials of oral phenylephrine. This is likely because trials are usually designed (and funded) based on a hypothesis that something should work, often based on pathophysiology or pharmacokinetics. We already knew that phenylephrine is inactivated in the gut and usually does not reach threshold bioavailability levels in blood serum. Oral phenylephrine shouldn’t work in theory, and data show it doesn’t work in real life. The same is not true for intranasal or IV administration.
The best evidence we have on oral phenylephrine is a 2015 open-label trial that was requested by the FDA. The trial compared doses of oral phenylephrine ranging from 10 to 40 mg every four hours for seven days against a placebo in 539 adults with seasonal allergic rhinitis. The study failed to find a significant difference on a four-point subjective improvement scale. And by no significant difference, we mean nearly identical results comparing all four doses to placebo, including nearly identical confidence intervals. There was not even a hint of a trend towards significance, and no suggestion that the study bears repeating.
There are also several systematic reviews concluding that oral phenylephrine doesn’t work better than placebo, but many of the studies analyzed in these reviews combined nasal and oral formulations of the drug which make it hard to separate out the magnitude of benefit (or lack thereof) from either formulation alone.
From a logistical standpoint, it’s important to note that the FDA order may only apply to formulations where oral phenylephrine is the single active ingredient (such as Sudafed PE). But many OTC cold remedies are combination products (like Theraflu and NyQuil Severe Cold and Flu, which all contain phenylephrine). It is possible that oral phenylephrine has a synergistic or additive benefit for treating nasal congestion, even if monotherapy is ineffective.
A removal of the FDA’s OTC, however, may trigger widespread reformulations of OTC products within the industry. Oral phenylephrine saw an uptick in use since 2006 when the more effective pseudoephedrine was put behind drugstore counters because it was being used to manufacture the street drug methamphetamine.
To be clear, safety concerns played no role in the recommendation to remove the FDA monograph for oral formulations of phenylephrine. However, there can be safety issues when people don’t realize what they are taking. Drug companies rely on brand awareness but similarly named products, particularly combination products, can confuse the savviest consumer. Few people are able to name each ingredient found in combination products such as Tylenol PM, Nyquil/Dayquil, or the many subtypes of Robitussin. Did you know that Sudafed contains pseudoephedrine, whereas Sudafed PE contains phenylephrine? If not, you wouldn’t be alone.
As we stand nose-to-nose with cold and flu season, what do you tell your patients with nasal congestion now? Well, intranasal formulations of phenylephrine still have some proven efficacy (provided they are used for no more than three consecutive days to avoid rebound rhinitis). Besides that, there is always the neti pot, which is the most effective and, for some, a most unpleasant way to clear one’s nasal passages.
For more information, see the topic Viral Upper Respiratory Infection (URI) in Adults and Adolescents in DynaMedex.